The Agony of Ecstasy - Act 3... Ringing the Curtain Down
This final section will examine two case studies and the lessons learned from them. Pediatric critical care providers may believe they're insulated from patients who present with significant designer drug ingestion, but as you'll see, that's not the case any longer. (The following case studies have been fictionalized but are based on real events.)
Case Study #1 - Miss TB and Ecstasy
TB, age 15, attended a wedding in a small rural community about an hour's drive from a children's hospital. She and 8 other wedding-goers were given some pills by a family member, with the aim of making the party more fun. Late in the evening the Emergency Response Team was called to the scene for reports of a fight. Once there, the focus of the call shifted when TB was noted to be stuporous and vomiting. Her GS on scene was 5 (1 for eye opening, 2 for vocalization and 2 for movement) so she was intubated by the paramedics and readied for transfer to the city. By report, she had taken 3 Ecstasy pills over the space of 45 minutes. She was directly admitted to the PICU early on Sunday morning. Her admission vital signs and labs were as follows:
HR 146, BP 156/94/110, sats 92% on 50 % FiO2 ventilated SIMV R16, T 38.9°C
pH 7.16, PaO2 74, PaCO2 61, NA++ 129, K+ 3.9, Cl- 109, Ca++ 2.16 Gluc 4.6, Lactate 3.1, HCO3- 22
HGB 12.4, Hct .26, WBC 4.9, Plt 279
BUN 34, Cr 3.1, CK 1500, Troponin 0.7
PTT 40, INR 2.0
She had been given a 20 ml/kg crystalloid bolus en route to the hospital and received a second 20 mL/kg bolus on arrival. Ventilation for normal gases was ordered. Active cooling was initiated with a cooling blanket placed under her, ice packs to both axillae, groin and head. Sodium nitroprusside was started to maintain SBP 90-100. CT scan demonstrated diffuse cerebral edema.
4 hours later
Despite active cooling her temperature remained 39.1. HR remained in the 140s, but now her BP was 78/40/51. The nitroprusside had been stopped and norepinephrine started, escalated to 0.08 then to 0.1 mcg/kg/min with poor response. Hypertonic saline was infusing at 1 mL/kg/hr on an estimated weight of 80 kg. Sats were now in the 88-90 range on 75% FiO2. Her urine output was minimal, the urine cloudy and pale orange. Repeat labs were sent as follows:
pH 7.01, PaO2 68, PaCO2 78, Na++ 118, K+ 4.8, Cl-- 105, Ca++ 2.2, Glu 8.1, Lactate 5.1, HCO3- 26.4
HGB 10.1, Hct 0.19, WBC 7.1, Plt 177
BUN 63, Cr 7.1, CK 3850, Troponin 1.3
PT 61, INR 3.4
Over the following 24 hours, the staff struggled to bring her temperature, HR and lactate down and her BP, sodium and sats up. She received a total of 80 mL/kg of a combination of crystalloid and colloid, which rapidly third-spaced. She became hemodiluted and was given 5 mL/kg of PRBC to improve her oxygenation, with poor effect.
5 am Monday - calling the surgeon
By this time she was in difficult straits. Her SBP was in the low 70s on 0.25 mcg/kg/min norepinephrine, 0.1 mcg/kg/min epinephrine and 0.009 units/kg/min vasopressin. Her lactate had continued to rise to 9.4 and her GCS was 3. The decision was made to cannulate her electively and put her on ECMO. The cannulation was VERY difficult: she was obese, fluid overloaded and coagulopathic. Eventually she went on pump, but flows were a serious issue. Most of the time the best flow achieved was about 50 mL/kg/min, which was not enough. She was bleeding from everywhere; an attempt to run CRRT was made, which only served to impede ECLS flows. Her DIC was so severe that the regional blood bank was completely depleted of type-specific and O negative blood products. The hematology tech eventually told the unit there would be NO MORE blood products allocated for this patient. Period. Late Tuesday afternoon, her pupils were noted to be fixed and dilated. After a discussion with her family, the decision was made to withdraw life sustaining treatment;the family was given time to say their goodbyes and she passed away peacefully once the pump was stopped.
Of the other 7 party-goers who also received pills from the 16 year old boy, 3 were admitted to hospital. All were girls; one was treated in the ED and discharged within a few hours. One girl was admitted for ongoing monitoring and treatment; she recovered and was discharged on the Tuesday. The third girl, also 15, followed a similar course to TB. ECMO was attempted but she progressed to brain death on Wednesday.
The 16 year old was charged with trafficking and entered a plea of not guilty. He believed that because he hadn't sold them the drugs, he wasn't engaged in trafficking. Halfway through the trial, as evidence of the suffering these two girls endured was read into the record, he changed his plea and received a sentence of 4 months in custody.
A few weeks after the two deaths, yet another girl, aged 12, was admitted following ingestion of "several" Ecstasy pills at an organized event promoted by a local attraction. These dance parties had been occurring several times a year for five years without incident. Admission was ticketed, once the doors closed no one was permitted in or out until the event ended and bags were searched for contraband. Parents were required to pick up their teens or arrange pick-up with written authorization. Security was provided by the event staff and the parties were very popular. Following the death of this little girl and the publicity surrounding it, the events were discontinued completely. Her course in hospital differed from the first two in that ECMO was not offered, since it proved to be ineffective. Although more attention was paid to her hyponatremia than had been in the first two cases, she succumbed to profound cerebral edema after 3 days in PICU. Her mother has become an ardent activist to raise awareness of the dangers of MDMA. The boy who sold her the drugs was 17 years old at the time of the offence and was tried as a juvenile. He received two years' probation.
Case Study #2 - SG and GHB
This young lady grew up in a dysfunctional setting. She was exposed to drug culture early on. On the day of her PICU admission she had consumed an unknown amount of her mother's "recreational" GHB before going to a party. She was found unresponsive on the side of a heavily travelled main route through the city and was transported to the children's hospital. In the ED she was noted to have severe blunt force trauma to her head, consistent with a fall or collision. Witnessed later stated she had been thrown from a moving vehicle. A sexual assault assessment was performed; she had vaginal and rectal tears and abrasions with multiple semen donors. Following decompressive craniotomy and Codman placement, she was admitted to PICU in critical condition.
Over the first week post-admission she received large volumes of mannitol; she was placed in an induced coma, neuromuscular blockade was initiated to allow active cooling to control her ICP. She was tested for sexually transmitted infections and prophylaxis given for them. She did not become pregnant as a result of her assaults. Normal ICP was finally achieved on PICU day 9. Her bone flap was replaced on PICU day 11. She was slow to wake up once her sedation was weaned and remained unresponsive until PICU day 13 when she began to respond first to pain then to voice. She was unable to sit unsupported or even to hold up her head. By PICU day 18 she had identifiable sleep-wake cycles but was not verbal. She was extubated to BiPAP on PICU day 19 and moved to nasal cannula on PICU day 21. After 4 weeks in PICU she was transferred for rehabilitation.
Four months following her discharge from PICU, she returned for a visit; she was walking unaided and talking. She has no memory of the events leading to her injury or for the time she spent on the PICU. She has not been able to return to school due to cognitive impairment and her Facebook page has not been updated since the day before her injury. Her mother received treatment for her substance abuse and remains clean and sober. She provides around-the-clock care for SG, who is now an adult. Their lives were totally changed in less than a heartbeat.
In the ensuing months and years following the three Ecstasy deaths, several teenagers - mostly girls - have been admitted to the PICU described in these scenarios for overdoses, often of several agents including Ecstasy. Treatment has evolved based on these three deaths and the focus is on supporting vital signs while aggressively treating hyponatremia. Hypertonic saline is initiated on admission and run at higher doses than in previous situations. By correcting the hyponatremia early (and gradually), cerebral edema is minimized. There have been no further Ecstasy related deaths on this unit. PICU staff are always ready for the unexpected. But no longer are the evils seen in the adult world something abstract. Hazards unheard of even 5 years ago are now appearing in our children's lives and they're not safe from them. Having some awareness of what they might be doing - and what that might be doing to them - is an advantage we all need, both as parents and as health care providers. Experience is the best teacher but it isn't written anywhere that the experience must be first-hand. Perhaps this series of articles may save a life. Or several. That is my hope.
To read Acts 1 and 2 in this series, please go to:
The Agony of Ecstasy in PICU and Other Tales… a Play in 3 Acts - NTI 2016 Session
The Agony of Ecstasy, Act 2 - NTI 2016 Session
Last edit by Joe V on Jun 2, '16
About NotReady4PrimeTime, RN Senior Moderator
NotReady4PrimeTime has 'more than a few' year(s) of experience and specializes in 'NICU, PICU and peds oncology'. From 'waiting on the wonderful'; Joined Jun '01; Posts: 9,796; Likes: 7,998.